Mixing insulins okay for kids with diabetes
NEW YORK – Children with type 1 diabetes, who have to take multiple injections of insulin, can safely mix rapid-acting and long-acting insulin analogs in the same syringe without compromising long-term control of their blood sugar levels, new research shows.
Type 1 diabetes, which is typically diagnosed in childhood, occurs due to the loss of insulin-producing cells in the pancreas. By contrast, type 2 diabetes, which usually develops in adulthood and is closely linked to obesity, is caused by decreased sensitivity to insulin. With both types, sugar has a difficult time getting into cells, so it accumulates in the blood.
The ability to give rapid-acting insulin analogues (such as Apidra, NovoRapid) and long-acting insulin glargine (Lantus) in the same syringe has the potential to decrease the number of daily injections and increase use of insulin glargine, Dr. Rosanna Fiallo-Scharer, from the University of Colorado in Denver, and colleagues note in the Journal of Pediatrics
The researchers compared blood sugar control in 55 children who mixed insulin glargine and a rapid-acting insulin analog with that seen in 55 children who took separate injections.
After 6 months, sugar control was nearly the same in each group. Likewise, the groups were comparable in terms of the percentages of blood sugar levels that fell outside the target range.
Low and high blood sugar complications were uncommon and occurred with similar frequency in each group, the report indicates.
“The findings are especially encouraging to those patients who wish to minimize the number of total daily injections because of needle fear, forgetting injections, or other injection-related issues,” the researchers state.